Mathematical Analysis of a Model of River Channel Formation



Downloads per month over past year

Díaz Díaz, Jesús Ildefonso and Fowler, A.C. and Muñoz, A.I. and Schiavi, Emanuele (2008) Mathematical Analysis of a Model of River Channel Formation. In Earth Sciences and Mathematics. Pageoph Topical Volumes, II . Birkhäuser, Basel, pp. 1-20. ISBN 978-3764399634

[thumbnail of 163.pdf] PDF
Restringido a Repository staff only


Official URL:


The study of overland flow of water over an erodible sediment leads to a coupled model describing the evolution of the topographic elevation and the depth of the overland water film. The spatially uniform solution of this model is unstable, and this instability corresponds to the formation of rills, which in reality then grow and coalesce to form large-scale river channels. In this paper we consider the deduction and mathematical analysis of a deterministic model describing river channel formation and the evolution of its depth. The model involves a degenerate nonlinear parabolic equation (satisfied on the interior of the support of the solution) with a super-linear source term and a prescribed constant mass. We propose here a global formulation of the problem (formulated in the whole space, beyond the support of the solution) which allows us to show the existence of a solution and leads to a suitable numerical scheme for its approximation. A particular novelty of the model is that the evolving channel self-determines its own width, without the need to pose any extra conditions at the channel margin.

Item Type:Book Section
Additional Information:

Pure appl. geophys. 165 (2008) 1–20

Uncontrolled Keywords:River models, landscape evolution, nonlinear parabolic equations, free boundaries, singular free boundary flux
Subjects:Sciences > Mathematics
ID Code:30060
Deposited On:13 May 2015 08:44
Last Modified:12 Dec 2018 15:07

Origin of downloads

Repository Staff Only: item control page